Arizona, 2019

Hail in Arizona, July 22, 2019

July 22, 2019 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced large hail near Payson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced large hail near Payson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 3:42 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 22, 3:42 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
342 PM MST Mon Jul 22 2019

.SYNOPSIS...Scattered showers and thunderstorms will continue into
this evening mostly south of I-40. Increasing monsoon moisture
will lead to a more typical monsoonal pattern with daily chances
for showers and thunderstorms across most of northern Arizona through
much of the coming week.

&&

.DISCUSSION...Satellite water vapor imagery shows deep mid and
upper level moisture has moved over northern Arizona. Surface
observations indicate dew points above 50 degrees have pushed up
to the Mogollon Rim and into southern Yavapai County. The high
pressure system has setup over the Four Corners area and models
keep it in place for the next few days. Scattered to numerous
monsoonal thunderstorms have developed over the White Mountains
and the eastern Mogollon Rim producing gusts to 50 mph, heavy rain
and frequent lightning. Isolated thunderstorms are developing
southwest of a line from Holbrook to Grand Canyon Village. High
resolution models keep isolated to scattered showers and
thunderstorms through the evening south of I-40. With more low-
level moisture advecting into northern Arizona over night, Tuesday
will see more wide spread thunderstorms across most of northern
Arizona.

Wednesday and beyond...Monsoon moisture will remain over the
region through the week underneath the subtropical high pressure.
Scattered showers and thunderstorms will develop each day and will
be capable of producing areas of heavy rain and hail. Accompanying
the moisture and showers will also be cooler daytime temperatures.

There are some indications of possible drying Friday or next
weekend, but we would like to see more subsequent model runs
suggesting this before making any big changes to the forecast. For
now in the extended forecast, we will continue with daily chances
for showers and storms favoring the mountainous areas.

&&

.AVIATION...For the 00Z package...Expect VFR conditions across
northern Arizona for the next 24 hours. Isolated, generally high-
based showers and thunderstorms will continue mostly south of
I-40. There is a slight chance of these showers and thunderstorms
continuing overnight. Wind gusts in excess of 45kt are possible
in the vicinity of storms. Otherwise, winds will be southerly at less
than 15 kts through the TAF period. Showers and thunderstorms will
redevelop after 18Z mostly south of the line KGCN-KE91. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The high-based thunderstorms this afternoon will
continue into the evening south of I-40. These storms will
produce strong outflow winds and heavy rain. Tuesday and Wednesday,
deeper moisture arrives with the thunderstorm coverage increasing
to most of northern Arizona. The potential for strong outflow
winds will persist, but the chance for wetting rain and flash
flooding over sensitive areas, such as burn scars, increases.

Thursday through Saturday...Active monsoon weather will continue
with afternoon and evening showers and thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC SHORT/LONG TERM FCSTR...DB/MCT
AVIATION...DB
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 22, 2:44 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST Mon Jul 22 2019

AZZ016>018-222230-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
244 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
330 PM MST...

At 243 PM MST, Doppler radar was tracking a strong thunderstorm near
Carrizo, moving southwest at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Apache Reservation, Carrizo and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11028 3399 11043 3406 11018 3393 11008
TIME...MOT...LOC 2143Z 060DEG 13KT 3397 11022

McCollum
Special weather statement, Jul 22, 3:33 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
333 PM MST Mon Jul 22 2019

AZZ016-018-222300-
Northern Gila County-Eastern Mogollon Rim-
333 PM MST Mon Jul 22 2019

...STRONG THUNDERSTORMS FROM FOREST LAKES TO 15 MILES SOUTH
OF HEBER...

At 329 PM MST, Doppler radar was tracking an area of strong
thunderstorms from Forest Lakes to 15 miles south of Heber. This
storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Forest Lakes, Canyon Creek Fish Hatchery, Gentry Campground, Canyon
Point Campground, Black Canyon Rim Campground and Airplane Flat
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 11047 3419 11049 3425 11085 3436 11081
TIME...MOT...LOC 2229Z 100DEG 3KT 3424 11054

McCollum
Special weather statement, Jul 22, 5:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
500 PM MST Mon Jul 22 2019

AZZ015-037-038-230045-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
500 PM MST Mon Jul 22 2019

...STRONG THUNDERSTORMS ACROSS THE AREA FROM MUNDS PARK TO SEDONA
UNTIL 545 PM MST...

At 458 PM MST, Doppler radar was tracking a strong thunderstorm near
Munds Park, or 7 miles east of Sedona. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedona, Munds Park Interstate-17 south of Munds Park, Highway 89A
and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 11151 3479 11178 3484 11180 3492 11182
      3497 11157
TIME...MOT...LOC 2358Z 158DEG 2KT 3488 11166

McCollum
Special weather statement, Jul 22, 5:08 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
508 PM MST Mon Jul 22 2019

AZZ037-038-230030-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
508 PM MST Mon Jul 22 2019

... STRONG THUNDERSTORM IN THE AREA OF CLARKDALE AND COTTONWOOD
UNTIL 530 PM MST...

At 506 PM MST, Doppler radar was tracking a strong thunderstorm over
Cottonwood, or 13 miles southwest of Sedona. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarkdale, Bridgeport, Verde Village, Cottonwood, Dead Horse Ranch
State Park and Tuzigoot National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3472 11192 3469 11197 3469 11204 3478 11207
      3480 11196
TIME...MOT...LOC 0006Z 152DEG 2KT 3476 11200

McCollum

The radar

The Flagstaff radar (KFSX), 35 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gila

When
July 22, 5:30 PM MST
Where
Gila County, 2.67 mi ENE of (0e4)payson Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.270, -111.310

A picture of one inch diameter hail on the north side of Payson was shared on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838607.